Alert archive / Texas / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 47, NWS Austin/San Antonio, TX

April 18, 2009DeWitt County, Lavaca County, Texas

NWS Austin/San Antonio, TX issued this severe thunderstorm warning at Apr 18, 2009, 8:44 AM CDT for DeWitt County, Lavaca County, Texas. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 18, 2009, 8:44 AM CDT (13:44 UTC)
Expired
Apr 18, 2009, 9:13 AM CDT
In force
29 min
Issued by
NWS Austin/San Antonio, TX
Area
Storm-based polygon

Counties DeWitt County, TX, Lavaca County, TX

The radar

The Austin/San Antonio radar (KEWX), 121 km from the middle of the area, began a volume at 13:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 18, 4:21 AM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Corpus Christi, TX (KCRP), launched 12:00Z, 1.7 hours before the alert went out and 185 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Corpus Christi, TX at 12:00Z on 2009-04-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1763 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Corpus Christi, TX at 12:00Z on 2009-04-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 112 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1763 J/kg
Mixed-layer CIN
-70 J/kg
Mixed-layer LCL
486 m above ground
0-6 km bulk shear
46 kt
0-1 km storm-relative helicity
112 m²/s²
0-3 km storm-relative helicity
170 m²/s²
Significant tornado parameter
1.4
Supercell composite
8.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KEWX 181344
SVREWX
TXC123-285-181430-
/O.NEW.KEWX.SV.W.0047.090418T1344Z-090418T1430Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
844 AM CDT SAT APR 18 2009

THE NATIONAL WEATHER SERVICE IN AUSTIN SAN ANTONIO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN DEWITT COUNTY...
  LAVACA COUNTY...

* UNTIL 930 AM CDT.

* AT 842 AM CDT...NWS METEOROLOGISTS HAVE DETECTED A SEVERE
  THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL.  THIS STORM WAS
  LOCATED 6 MILES SOUTHEAST OF YOAKUM...AND MOVING NORTHEAST AT 25
  MPH.

* SOME LOCATIONS IN THE WARNING INCLUDE EZZELL...HALLETTSVILLE...
  SPEAKS AND SUBLIME.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 AM CDT
SATURDAY MORNING FOR SOUTH CENTRAL TEXAS.

&&

LAT...LON 2923 9669 2907 9712 2930 9722 2960 9684
      2958 9680 2932 9659
TIME...MOT...LOC 1344Z 233DEG 22KT 2922 9708

$$
1 follow-up statement
000 
WWUS54 KEWX 181413
SVSEWX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
913 AM CDT SAT APR 18 2009

TXC123-285-181423-
/O.CAN.KEWX.SV.W.0047.000000T0000Z-090418T1430Z/
LAVACA TX-DEWITT TX-
913 AM CDT SAT APR 18 2009

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN DEWITT AND LAVACA
COUNTIES IS CANCELLED...

THE THUNDERSTORM HAS WEAKENED BELOW SEVERE LEVELS. SMALL HAIL AND 
WIND GUSTS TO 35 MPH ARE STILL POSSIBLE. 

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 AM CDT
SATURDAY MORNING FOR SOUTH CENTRAL TEXAS.

LAT...LON 2923 9669 2907 9712 2930 9722 2960 9684
      2958 9680 2932 9659
TIME...MOT...LOC 1413Z 233DEG 22KT 2933 9692

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 18, 8:44 AM CDT, 0 minutes earlier.

Area forecast discussion, Apr 18, 8:44 AM CDT, 0 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
844 AM CDT SAT APR 18 2009

.UPDATE...
HAVE CLEARED A LARGE PORTION OF OUR COUNTIES FROM SEVERE
THUNDERSTORM WATCH #164. LARGE HEAVY RAIN COMPLEX ACROSS THE
COASTAL PLAINS WILL CONTINUE THROUGH THIS MORNING. HAVE KEPT OUR
SOUTHEASTERN COUNTIES IN THE WATCH AS EVEN THOUGH HEAVY RAIN IS
THE PRIMARY THREAT...THERE LOOKS TO STILL BE A CHANCE FOR SOME
HAIL. &&

.PREV DISCUSSION... /ISSUED 620 AM CDT SAT APR 18 2009/

AVIATION...
A LARGE THUNDERSTORM COMPLEX WITH VERY HEAVY RAINFALL RATES WILL
COVER THE SAT/SSF/AUS AREAS FOR THE NEXT 2-4 HOURS. A FEW STORMS
COULD BE SEVERE WITH THE STRONGEST ACTIVITY EXPECTED TO BE NEAR
AND SW OF SAT. THIS ROUND OF RAIN SHOULD LIFT NORTH AND DIMINISH
LATER THIS MORNING WITH ANOTHER LATE AFTERNOON ROUND POSSIBLE IN
THE LATE AFTERNOON AND EARLY EVENING. SOME INTERMITTENT CLEARING
OF SKIES IS POSSIBLE IN THE EVENING, BUT THE ABUNDANT MOISTURE WILL
MAKE FOR LOW CONFIDENCE. SOME FOG IS ANTICIPATED LATE TONIGHT WITH
SOME NORTH WINDS ALOFT MIXING DOWN, WILL NOT ADVERTISE VLIFR JUST
YET.

PREV DISCUSSION... /ISSUED 255 AM CDT SAT APR 18 2009/

DISCUSSION...
THE LAST IN A SERIES OF WAVES OF INSTABILITY WILL BEGIN TO PUSH
ACROSS SOUTH CENTRAL TEXAS LATER THIS MORNING. THE DISTURBANCES
HAVE BEEN TRIGGERED BY A SLOW MOVING UPPER LOW CURRENTLY POSITIONED
OVER THE ROCKIES. AS THE LOW MOVES INTO THE CENTRAL AND SOUTHERN
PLAINS REGIONS LATER TODAY..THE TAIL END OF AN UPPER LEVEL WAVE WILL
ACCOMPANY THE LOWS MOVEMENT..BRINGING A LAST ROUND OF SHOWERS AND
THUNDERSTORMS TO THE REGION. DUE TO THE VERY HEAVY RAINS THAT FELL
YESTERDAY ACROSS THE EASTERN THIRD OF THE REGION..A FLASH FLOOD
WATCH HAS BEEN ISSUED FOR TODAY ACROSS THE EASTERN HALF OF SOUTH
CENTRAL TEXAS. AN ADDITIONAL AVERAGE ONE AND A HALF TO 3 INCHES
MAY FALL TODAY IN THIS LAST ROUND OF ACTIVITY ACROSS THE WATCH
AREA WITH LOCALLY HIGHER AMOUNTS POSSIBLE. SHOWERS AND STORMS WILL
END ACROSS THE EASTERN CWA THIS EVENING AS THE DISTURBANCE MOVES
EAST OF THE REGION. THE UPPER LOW WILL PUSH EAST INTO THE LOWER
MISSISSIPPI VALLEY AREA TONIGHT WITH A DRY RIDGE OF HIGH PRESSURE
BUILDING INTO THE REGION LATE TONIGHT AND SUNDAY. MOSTLY SUNNY AND
WARMER SUNDAY WITH SUBSIDENT NORTHWEST FLOW ALOFT. A DIGGING
TROUGH ACROSS THE GREAT LAKES INTO THE UPPER MIDWEST WILL COMBINE
WITH A MAMMOTH UPPER RIDGE CENTERED OVER THE SOUTHWEST U.S. TO
GIVE STRONG NORTHWEST FLOW ALOFT WITH A MOSTLY CLEAR..STABLE
WEATHER PATTERN TO SOUTH CENTRAL TEXAS MONDAY THROUGH WEDNESDAY.
MORNINGS WILL REMAIN COOL WITH A GRADUAL WARMING TREND THROUGH THE
PERIOD. HIGHS WILL BE IN THE UPPER 70S TO LOWER 80S MONDAY WARMING
INTO THE 80S REGION-WIDE TUESDAY AND 80S TO A FEW 90S SOUTHWEST
PORTIONS ON WEDNESDAY. THE UPPER FLOW WILL FLATTEN OUT BY LATE
WEDNESDAY WITH INCREASING GULF MOISTURE AS SOUTHERLY FLOW RETURNS.
THE LATTER HALF OF THE WEEK WILL SEE WARMER MORNINGS AS GULF
MOISTURE RETURNS. MORNING LOW CLOUDS WILL LIFT TO PARTLY CLOUDY
DURING THE LATTER HALF OF THE WEEK.

&&

.PRELIMINARY POINT TEMPS/POPS...
AUSTIN CAMP MABRY              73  57  79  53  80 /  80  10   0   0   0
AUSTIN BERGSTROM INTL AIRPORT  74  54  81  49  78 /  80  10   0   0   0
NEW BRAUNFELS MUNI AIRPORT     76  52  84  51  81 /  80  10   0   0   0
BURNET MUNI AIRPORT            73  53  77  51  77 /  60  -    0   0   0
DEL RIO INTL AIRPORT           83  55  84  52  82 /  20  -   -    0   0
GEORGETOWN MUNI AIRPORT        72  55  77  51  77 /  60  10   0   0   0
HONDO MUNI AIRPORT             78  52  82  50  80 /  50  -   -    0   0
SAN MARCOS MUNI AIRPORT        74  54  81  51  79 /  80  10   0   0   0
LA GRANGE - FAYETTE REGIONAL   74  59  79  54  76 /  80  20  -    0   0
SAN ANTONIO INTL AIRPORT       76  57  83  50  81 /  70  10   0   0   0
STINSON MUNI AIRPORT           75  55  85  54  80 /  70  10  -    0   0

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH UNTIL 6 PM CDT THIS EVENING FOR THE FOLLOWING
COUNTIES: ATASCOSA...BASTROP...BEXAR...CALDWELL...COMAL...DE WITT...
FAYETTE...GONZALES...GUADALUPE...HAYS...KARNES...LAVACA...LEE...
TRAVIS...WILLIAMSON...WILSON.

&&

25/04
Hazardous weather outlook, Apr 18, 5:21 AM CDT, 3 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
521 AM CDT SAT APR 18 2009

TXZ171>173-183>194-202>209-217>225-228-191100-
LLANO-BURNET-WILLIAMSON-VAL VERDE-EDWARDS-REAL-KERR-BANDERA-
GILLESPIE-KENDALL-BLANCO-HAYS-TRAVIS-BASTROP-LEE-KINNEY-UVALDE-
MEDINA-BEXAR-COMAL-GUADALUPE-CALDWELL-FAYETTE-MAVERICK-ZAVALA-
FRIO-ATASCOSA-WILSON-KARNES-GONZALES-DE WITT-LAVACA-DIMMIT-
521 AM CDT SAT APR 18 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS.

.DAY ONE...TODAY AND TONIGHT...
SEVERE THUNDERSTORMS AND FLASH FLOODING IS POSSIBLE ACROSS MUCH OF
SOUTH CENTRAL TEXAS TODAY.

THE THREAT FOR SEVERE WEATHER COVERS NEARLY ALL OF SOUTH CENTRAL
TEXAS...LARGE HAIL...DAMAGING WINDS...AND ISOLATED TORNADOES
INCLUDED IN THE SEVERE THREAT.

A FLASH FLOOD WATCH IS IN EFFECT TODAY FOR AREAS GENERALLY ALONG
AND EAST OF THE I-35 CORRIDOR. LOCALLY HEAVY RAINFALL AMOUNTS OF 2
TO 5 INCHES ARE POSSIBLE...AND MANY AREAS UNDER THE WATCH HAD
ALREADY RECEIVED HEAVY RAINFALL FROM FRIDAY.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...
NO HAZARDOUS WEATHER IS EXPECTED.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED TODAY.

In the hours before

Special weather statement, Apr 18, 2:46 AM CDT, 5 hours 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
246 AM CDT SAT APR 18 2009

TXZ217-180845-
MAVERICK-
246 AM CDT SAT APR 18 2009

...A STRONG THUNDERSTORM WAS AFFECTING MAVERICK COUNTY...

AT 245 AM CDT...NWS METEOROLOGISTS ARE TRACKING A STRONG THUNDERSTORM
23 MILES SOUTH OF EL INDIO...MOVING NORTHEAST AT 25 MPH.

PEOPLE IN MAVERICK COUNTY...SHOULD MONITOR THE WEATHER SITUATION
CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE PREPARED TO TAKE
APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN.

MARBLE SIZE HAIL...AND WINDS 40 TO 50 MPH ARE EXPECTED WITH THIS
STORM.
Special weather statement, Apr 18, 3:57 AM CDT, 4 hours 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
357 AM CDT SAT APR 18 2009

TXZ217-218-181000-
MAVERICK-ZAVALA-
357 AM CDT SAT APR 18 2009

...A STRONG THUNDERSTORM WAS AFFECTING MAVERICK AND ZAVALA
COUNTIES...

AT 355 AM CDT...NWS METEOROLOGISTS ARE TRACKING A STRONG THUNDERSTORM
7 MILES WEST OF COMETA...OR 17 MILES NORTHEAST OF EL INDIO...MOVING
NORTH AT 30 MPH.

PEOPLE IN MAVERICK AND SOUTHWESTERN ZAVALA COUNTIES...SHOULD MONITOR
THE WEATHER SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE
PREPARED TO TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN.

DIME SIZE HAIL...AND WINDS 40 TO 50 MPH ARE EXPECTED WITH THIS
STORM.

The office that day

Everything else NWS Austin/San Antonio, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 17, 9:20 PM CDTFlash Flood WatchEWXAtascosa, Bastrop, Bexar, Caldwell, Comal, DeWitt and 10 more19 hr
Apr 18, 3:03 AM CDTSevere Thunderstorm WarningEWXVal Verde27 min
Apr 18, 3:45 AM CDTSevere Thunderstorm WarningEWXUvalde, Zavala60 min
Apr 18, 4:57 AM CDTAreal Flood AdvisoryEWXFrio, Medina, Uvalde, Zavala2 hr
Apr 18, 5:11 AM CDTAreal Flood AdvisoryEWXAtascosa, Caldwell, Gonzales, Guadalupe, Wilson2 hr
Apr 18, 5:46 AM CDTAreal Flood AdvisoryEWXBexar119 min
Apr 18, 5:49 AM CDTSevere Thunderstorm WarningEWXDimmit56 min
Apr 18, 6:45 AM CDTFlash Flood WarningEWXBastrop, Bexar, Caldwell, Fayette, Gonzales, Guadalupe and 2 more4 hr
Apr 18, 7:47 AM CDTFlash Flood WarningEWXDeWitt, Fayette, Gonzales, Karnes, Lavaca, Lee and 1 more4 hr
Apr 18, 10:50 AM CDTAreal Flood AdvisoryEWXAtascosa, Bastrop, Caldwell, Fayette, Gonzales, Guadalupe and 1 more115 min
Apr 18, 11:45 AM CDTFlash Flood WarningEWXDeWitt, Gonzales, Lavaca3 hr
Apr 18, 12:01 PM CDTRiver Flood WarningEWXCaldwell, Gonzales24 hr
Apr 18, 4:13 PM CDTRiver Flood WarningEWXDeWitt60 hr

Nearby

Severe Thunderstorm Warnings in Texas, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.